Alert archive / Utah / Special Weather Statements in 2017

Special Weather Statement, NWS Salt Lake City, UT

September 14, 2017Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 14, 2017, 12:21 PM MDT for Kane County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 12:21 PM MDT (18:21 UTC)
Expired
Sep 14, 2017, 12:45 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT

County Kane County, UT

The radar

The Cedar City radar (KICX), 69 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS85 KSLC 141821
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT THU SEP 14 2017
 
UTZ020-518-141845-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 1245 PM MDT...

At 1220 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 30 miles west
of Escalante...moving north at 30 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Bryce Canyon National Park, Tropic, Cannonville and Rubys Inn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 11206 3759 11227 3787 11219 3780 11187
TIME...MOT...LOC 1820Z 202DEG 25KT 3764 11213 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 14, 10:14 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 14, 10:14 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Sep 14 2017

.SYNOPSIS...A series of storm systems will bring cooler and
wetter conditions to Utah and southwest Wyoming through Friday. A
milder southwesterly flow will return for the weekend.

&&

.DISCUSSION...The center of the Pacific low has reached the AZ/NV
border this morning. Out ahead of it, an area of showers and
thunderstorms has developed over southwest Utah, bringing brief
heavy rain and at least a few spots of gusty winds. Additional
shortwave energy ejecting out ahead of the low has caused an area
of storms to develop near the UT/ID border, but these are
weakening somewhat as they track into Idaho.

The current activity over southwest Utah is expected to hold
together as it continues into central and northern Utah later this
morning and into the afternoon. Meanwhile, as the Pacific low
continues east into northern Arizona and southern Utah, additional
convective activity will develop. Given the continued moist
airmass, with PWs in excess of 1.0 inch in some southern Utah
locations, heavy rain will continue to be a threat. Though storm
motion will be relatively quick, training of storms is possible,
leading to an enhanced flash flood threat. Have expanded the going
flash flood watch to include southwest Utah, where the most
organized convection is this morning. Though the threat of storms
will tend to diminish from the west as the low continues east,
feel the threat continues enough into the afternoon hours to
warrant this.

With good jet support with the low, dynamics will also continue to
be favorable for organized convection, with strong gusty winds
being the primarily threat. SPC has put southern Utah in a slight
risk for severe thunderstorms today.

The Pacific low is expected to exit the forecast area tonight, but
a Pacific Northwest system will follow quickly on its heels,
bringing a well defined cold front through much of Utah and
southwest Wyoming tonight and tomorrow. The front should be
accompanied by a good band of precip for northern and central
Utah, and 700 mb temps as low as -1C would support snow at the
higher elevations. Temperatures will also be much cooler on
Friday, with maxes running up to 20F below seasonal normals, a big
change from the rather warm weather the area has been experiencing
lately.

Updated the forecast earlier to adjust POPs and cloud cover with
current trends. No additional updates planned.

&&

.AVIATION...The threat of periodic showers and thunderstorms in the
vicinity of KSLC will persist more or less through the valid TAF
period before steadier precip develops overnight. Gusty southerly
winds should persist throughout the day, with the potential for
gusts over 25 knots during periods of nearby showers.

&&

.FIRE WEATHER...A Pacific low will cross southern Utah today,
bringing a very good chance of wetting rains with locally heavy
rainfall possible. Organized convection is also possible over
southern Utah, with some storms producing strong and gusty winds.
This low will exit the district tonight but a Pacific Northwest
storm system will follow quickly behind it, bringing a strong cold
front through much of Utah tonight through tomorrow. Best
precipitation is expected along and behind the front during the
day tomorrow, and significant cooling will bring a possibility of
snow to the higher elevations. High pressure is expected to
return for the weekend, resulting in a warming and drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ012-013-016-
     019>021-518.

WY...None.
&&

Traphagan/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 14, 4:10 AM MDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
410 AM MDT Thu Sep 14 2017

UTZ001>016-019>021-517-518-WYZ021-151300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
410 AM MDT Thu Sep 14 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The first in a series of storm systems will bring widespread
precipitation to southern and eastern Utah, increasing flash flood
risk while bringing the possibility of hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front will bring significantly cooler temps to the
outlook area Friday. Widespread precipitation is expected across
the north and west, coupled with temperatures some 10 to 15
degrees below average. Lowering snow levels will have the
potential to allow light accumulations for elevations over 8000 to
9000 feet across the northern mountains. Hunters, hikers, and
others with outdoor and backcountry plans should be prepared for
raw conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Merrill

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 14, 8:29 AM MDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
829 AM MDT THU SEP 14 2017

UTZ019-518-141515-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
829 AM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 915 AM MDT...

At 828 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles north of Beaver Dam...moving northeast
at 45 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
 Santa Clara, Ivins, Motoqua, Gunlock, Veyo, Snow Canyon State Park
and Goldstrike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3747 11400 3750 11398 3734 11343 3700 11375
      3700 11405 3721 11406
TIME...MOT...LOC 1428Z 210DEG 39KT 3705 11394

NC
Special weather statement, Sep 14, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT THU SEP 14 2017

UTZ020-518-141845-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 1245 PM MDT...

At 1220 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 30 miles west
of Escalante...moving north at 30 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Bryce Canyon National Park, Tropic, Cannonville and Rubys Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 11206 3759 11227 3787 11219 3780 11187
TIME...MOT...LOC 1820Z 202DEG 25KT 3764 11213

PW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:21 AM MDTFlash Flood WatchSLC14 hr
Sep 14, 8:29 AM MDTSpecial Weather StatementSLCWashington46 min
Sep 14, 11:15 AM MDTFlash Flood WarningSLCIron3 hr
Sep 14, 12:22 PM MDTSpecial Weather StatementSLCKane23 min
Sep 14, 12:39 PM MDTSpecial Weather StatementSLCGarfield36 min
Sep 14, 12:50 PM MDTSpecial Weather StatementSLCKane25 min
Sep 14, 12:51 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Sep 14, 1:18 PM MDTSpecial Weather StatementSLCGarfield27 min
Sep 14, 1:55 PM MDTSpecial Weather StatementSLCKane35 min
Sep 14, 2:11 PM MDTSpecial Weather StatementSLC64 min
Sep 14, 2:15 PM MDTFlash Flood WarningSLCKane8 hr
Sep 14, 2:20 PM MDTFlash Flood WarningSLCGarfield, Kane, Wayne3 hr
Sep 14, 2:39 PM MDTSpecial Weather StatementSLCWayne66 min
Sep 14, 2:52 PM MDTSevere Thunderstorm WarningSLCEmery, Garfield, Wayne38 min
Sep 14, 3:05 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Special Weather Statements in Utah, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.